1EMT-P

CHF & Low BP

Recommended Posts

Interesting approach.  I can see small boluses to help get things moving.  I would've gone to CPAP and considered norepi for this as well as I, too, am not sure of the CPAP contraindication for this patient.

The lasix puzzles me.  I'm not sure I'm following the thought process involved with that.  I don't know that this is really a case of too much fluid so much as it is fluid in the wrong places.

Share this post


Link to post
Share on other sites
17 hours ago, Arctickat said:

 

Why would CPAP be contraindicated? I know it increases intrathoracic pressures and reduced preload, but in this particular case, that could be a good thing. Sounds to me like he's in shock as a result of acute hypoxemia secondary to the CHF. The Digoxin will prevent any compensatory tachycardia. CPAP would have been my goto as I did an IV NS bolus and prepped a Norepi infusion in the event that CPAP was not sufficient in reducing respiratory workload and improving the hypoxia.

Curious as to choosing NE instead of an inotrope like epi or even dopamine. Is there a specific element here that you like NE for?

Share this post


Link to post
Share on other sites
8 hours ago, Off Label said:

Curious as to choosing NE instead of an inotrope like epi or even dopamine. Is there a specific element here that you like NE for?

Beta Blockers are a NorEpi and Epi antagonist, and typically target Beta-1 receptors, so BBs are actually designed to prevent those two drugs from working. However, with NorEpi, some BBs actually trigger the receptor while blocking the NorEpi. This would result in a possible increase in the heart rate as well and given the situation, a slight increase in the heart rate may be beneficial.

Epi has alpha and beta effects, however, the beta blocker prevents vasodilation, also, Epi has to be administered at higher concentrations to have Alpha receptor activation. At these higher doses, without Beta-1 stimulation, the vasoconstriction from the Epi could result in uncontrolled BP increase and worsening pulmonary edema.

Both of them have similar Beta-2 effects, which may also improve oxygenation.

Although they both have a short half life, NorEpi is about 1/3 shorter and will wear off quicker if it needs to be d/c and is, therefore, more forgiving.

Dopamine wasn't given consideration because we don't carry it in the ambulance. Studies have indicated better outcomes with NorEpi.

Share this post


Link to post
Share on other sites

I was curious as to how the ED was going to manage this patient so I stayed to see what they did. The first thing they did was address his code status, then the Dr. ordered stat labs, a portable chest X-ray and a 12 Lead EKG which showed a SR with a 1st Degree AV Block. The Dr. ordered BiPAP in addition he also ordered Duo Neb treatments to be given to the patient. Plus he ordered 0.625 MG of Vasotec IV and he ordered an Echocardiogram at bedside.

Share this post


Link to post
Share on other sites

Pump failure requires an inotrope and epinephrine is your friend.  A great heart surgeon I worked with (he usually just yelled at me) had a prescient saying:  "Dobutamine is a great inotrope when you don't need one".  Dopamine is a possibility if an epi drip is not possible.  My service used to carry dobuatmine and dopamine but discontinued the dobutamine because it was never used and now the docs are always ordering epi drips or epi bolus if the transport time is short.  We dilute epi into a 10 cc syringe (10 mcg/cc) and use that to bump up the pressure until arrival.  Our transport times are rarely over 20 minutes so longer transports would benefit from a drip.  

Complex problem and all have suggested excellent interventions but I would have used a steel vasopressor (laryngoscope) to help the pressure.  OK, as a CRNA, I'm biased.  Clearly BiPap or CPAP is preferable to intubation when considering mortality and morbidity.

Spock

May the tube be with you.

Share this post


Link to post
Share on other sites

I seriously considered CPAP and also a trial of Dopamine, but after talking with the ED Physician I learned that they had tried CPAP and Dopamine in the past with this patient and that CPAP significantly  increased his hypotension and that the Dopamine caused him to develop serious tachycardia.

Share this post


Link to post
Share on other sites

Low dose dopamine is notorious for causing tachycardia and it has been seen in higher doses also.  CPAP can drop the BP because of the increased inter-thoracic pressure causing a drop in preload.  Let's face it, this patient scenario is a nightmare for ANY health care provider and if you get your patient to the hospital or to the end of your shift with a pulse, then you did a great job.  A puzzlement to be sure.

May the tube be with you.

Spock

Share this post


Link to post
Share on other sites
On 6/11/2017 at 7:20 AM, Arctickat said:

 

Epi has alpha and beta effects, however, the beta blocker prevents vasodilation, also, Epi has to be administered at higher concentrations to have Alpha receptor activation. At these higher doses, without Beta-1 stimulation, the vasoconstriction from the Epi could result in uncontrolled BP increase and worsening pulmonary edema.

 

Is this your experience KAT or a hypothetical?


Truly Interested as its not something i have seen.

Edited by BushyFromOz

Share this post


Link to post
Share on other sites
On 11/6/2017 at 5:45 PM, BushyFromOz said:

Epi has alpha and beta effects, however, the beta blocker prevents vasodilation, also, Epi has to be administered at higher concentrations to have Alpha receptor activation. At these higher doses, without Beta-1 stimulation, the vasoconstriction from the Epi could result in uncontrolled BP increase and worsening pulmonary edema.

I'm not following this either. Seems to be some confusion about what epi does and alpha and beta stimulation/antagonism. There would be no danger at all of causing uncontrolled hypertension in this scenario without a completely unreasonable dose or accidental bolus. As these cases go, a modest dose (about .03-.04) in a patient with a failing LV on beta blockers will frequently not even get the HR over 100, if that. 

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now